ASCO: Five Years of Arimidex Causes Bone Loss

June 4, 2006

ATLANTA ? Five years of breast cancer adjuvant therapy with an aromatase inhibitor, can lead to a 6% to 7% loss of bone mineral density, a trigger for osteoporosis for women who are borderline osteopenic when they begin treatment, investigators reported here.

ATLANTA, June 3 ? Five years of breast cancer adjuvant therapy with Arimidex (anastrozole), an aromatase inhibitor, can lead to a 6% to 7% loss of bone mineral density, a trigger for osteoporosis for women who are borderline osteopenic when they begin treatment, researchers reported here.

For women with normal bone density at baseline, however, five years of Arimidex is unlikely to cause osteoporosis, said investigators with the Arimidex, Tamoxifen, Alone or in Combination (ATAC) trial, who reported the findings today at the American Society of Clinical Oncology meeting here.

Women taking Arimidex had about a 40% increase in risk of fractures while on the study, said Robert E. Coleman, M.D., Weston Park Hospital in Sheffield, England. "When the drug was discontinued the excess fracture risk declined," he added.

The overall fracture rate was 7.7% among women taking tamoxifen in the study versus 11% for women taking Arimidex. Dr. Coleman said the difference was significant, but did not report the P value. There was, he said, no statistically significant difference in the rate of hip fractures between women taking Arimidex and those taking tamoxifen.

The rate of bone mineral density loss decelerates over time so that the rate at two to five years was significantly less than the loss over the first two years of treatment, (mean difference in annual rate of change 0.0113, 95% CI 0.006-0.0017; P=0.0002).

Five patients with osteopenia at baseline developed osteoporosis by five years, he said.

After five years, women taking Arimidex lost 6.1% of bone mineral density at the hip and 7.2% at the spine versus losses of 2.8% at the hip and 0.7% at the spine in the tamoxifen group (P